Slight numbness in hand foot: I have been tapering... - PMRGCAuk

PMRGCAuk
11,494 members20,969 posts

Slight numbness in hand foot

2roos
2roos

I have been tapering down my Prednisone and noticed for a few days now I have a slight numbness on the side of my hand and foot. anyone experience this before? I also have occasionally a stabbing pain in my back right side 1/2 way between hip and shoulder.

I am only 4 months in to PMR and this is still new to me.

23 Replies
oldestnewest

I am tapering as well and my feet, esp the toes feel like they have been badly bruised and my hands hurt. Shoulders and fatique are kicking in hard. I went from 12 mg to 10 three weeks ago--had 4 tough days at the start but got over it and was "ok" not perfect but ok. Not feeling quite that way now.

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to Celebrant

Maybe your drop from 12mg to 10mg was just a tad too much! Doesn’t sound very big, but it can be for some. If things are not getting any better then maybe you need to go back up to 12mg, and then (when okay) just try a 1mg drop.

Not sure what doses you can get in Canada, so you might have to get the ole pillar cutter in action!

PMRpro
PMRproAmbassador in reply to Celebrant

2mg at a time is too much at this level.

Did you have sore hands and feet before pred? You sound as if you are developing a flare - my PMR was hand and foot-ish for a long time.

Hidden
Hidden

Hmmmmm? I'm tapering down, but from 80mg, and I am now only down to 45mg, so still quite high... I have developed severe tingling, numbness and an ice cold sensation in my feet several weeks ago. (My fingertips are numb as well, but not as bad.) My feet, are so cold it feels like I'm standing on ice, but if I touch them, they are warm to the touch! (?) Rheumy has ordered blood work and an electromyogram (EMG)

Pepperdoggie
Pepperdoggie in reply to Hidden

Very similar sensations to myself. Coming up to a year of GCA/Pred. now. Currently on 17.5/15mg. 40 was my highest though. Also more fluid retention (ankle swelling) recently since being prescribed a Beta Blocker.

Hidden
Hidden in reply to Pepperdoggie

Hmmm? I'm on a Beta Blocker too, but have been on them for years, as I have a Mitral Valve Prolapse. I don't seem to be retaining fluid, except behind my knee where I have the stupid Baker's cyst, but the sensations are in BOTH feet. Fingertips less cold, more tingly and sometimes numb.

I hope your's (and mine!) are both temporary symptoms caused by the steroids... but both my older brothers peripheral neuropathy; one in his feet and the other in his hands, so Rheumy is looking for cause. Hope your's goes away, as it's quite annoying!

Pongo13
Pongo13 in reply to Hidden

My dad has peripheral neuropathy and has two reflexology sessions a week to help. He also has a foot massage plate (bought from Boots I think) and uses it daily. I find reflexology very relaxing - but cannot afford with the osteo and Pilates plus everything else going on!

Hidden
Hidden in reply to Pongo13

Good idea... I'll look for a reflexology therapist, maybe I can find a reasonable one I can see every several week! Thanks for reminding me! I love reflexology!

Megams
Megams in reply to Hidden

~I have had peripheral neuropathy in my feet a good 3.5 years of my PMR & not one medical person has been able to shed any light as to why? Suggested it could be diabetes related but bloods perfectly within range. I have had episodes of not being able to breathe comfortably which comes and goes & I note when this breathing is not right my joints/tendons/ligaments (I'm now having issues here) seem to be more noticeably sore. Who knows what causes what - Rheumy can't say why breathing at times is difficult either so it will remain a mystery...........

PMRpro
PMRproAmbassador in reply to Megams

I have a theory it is because the PMR isn't just PMR but we have a large vessel vasculitis that apparently only causes PMR symptoms. Poor blood flow to nerves leads to damage and neuropathy eventually. It could also account for the breathing problems if blood supply to the lungs is reduced.

academic.oup.com/rheumatolo...

Megams
Megams in reply to PMRpro

~PMRpro - I can't thank you enough for this link which I have printed off (31 pages) & will share with my Rheumy.

I hope it might give me some answers to my ongoing hot raised blood vessels in my R hand & L forearm/wrist to elbow over & above my inability to get full breath at times.

Abundant blessings to you as always for your generosity in helping us all :) xx

Hidden
Hidden in reply to Megams

Hmmmmm? Not leaving me feeling very hopeful!

Megams
Megams in reply to Hidden

~Not sure if the peripheral neuropathy can be restored either - I am very aware of being extra vigilant walking barefooted at beach with altered sensation in response to unseen sharp objects. ~

.

Hidden
Hidden in reply to Megams

I was afraid that might be the case.

My brother had peripheral neuropathy in his feet... we walked around for an hour one day, looking for a room key to his hotel room... when we got back to beach and he took his shoe off, the key along with the big green, plastic "Room Number" thingy..... WAS IN HIS SHOE! : 0

Yes, do be careful!!!!!

Megams
Megams in reply to Hidden

~Wow how telling is that !!

Hidden
Hidden in reply to Megams

I know right..... freaked me out!

That was like 15 years ago... and now I'm being tested for peripheral neuropathy!!!!

He's gone now, God bless him.... Pancreatic cancer. : (

Pepperdoggie
Pepperdoggie in reply to Hidden

Both feet for myself too. It's just a different sensation as though an internal expansion is going on. Now tripped into the diabetes bracket by the pred. when for years I hovered on borderline. It's like walking over a pebbled beach in bare feet. It's the nearest experience of the coast I've had in years!!!!

PMRpro
PMRproAmbassador in reply to Pepperdoggie

That is the sensation I had in those 5 years of unmanaged PMR. Pebbles mixed with broken glass...

In the last 9 years on the forums quite a few people have described similar feelings.

Hidden
Hidden in reply to Pepperdoggie

Yes... it IS like walking on a pebbled beach... small, annoying, not sharp, but not smooth, pebbles!!!!!

Hidden
Hidden

Morning

Before I was diagnosed l felt the cold dreadfully, l had pins & needles in my face sometimes reaching to my head, also down the back of my neck & down my arms. My feet used to tingle in bed but after two weeks on 15mg of Pred most of this subsided.

I wondered if the stiffness in the muscles presses on the nerves causing this & l still do get it from time to time.

My feet have been compromised by Chemo since, so l now have Peripheral Neuropathy in them, sometimes worse than others.

I think you should pop along to see your GP as there is a tendency to blame everything on PMR or in my GP’s case ‘The Steroids’

Let us know how you get on

Mrs N 💅🏼

Pepperdoggie
Pepperdoggie in reply to Hidden

After major colon surgery I'm convinced 30 weeks of chemo hammered my immune system. Shingles came not long after followed by GCA! You take your choices but sometimes there aren't options. Think your right about muscle stiffness or different fat deposits pressing on nerves. Shoulders and back of neck for me. Like a broomstick between my blades!

Hidden
Hidden in reply to Pepperdoggie

Chemo certainly leaves it’s mark, the invisible effects that no one else sees!

If your neck/back remain stiff maybe worthwhile seeing you GP for a checkup.

PMRpro
PMRproAmbassador

Numbness and tingling CAN be a side-effect of pred - but, as MrsNails says, it is nevertheless wrong to shove all the blame on steroids! It can also be due to poor blood flow to the nerves - and sometimes pred improves that aspect at higher doses!

You may also like...